The Bucha Effect

3
751

I posted an article about the Purkinje Effect a while ago – I wanted to share another light-related physiological effect, because they’re so fascinating!  Now obviously I have a high amount of fascination with the eye because, you know, it’s awesome – but it is such a complex component that is connected in so many ways to everything!

The Bucha Effect is a seizure-inducing phenomenon that was discovered in the 1950’s by a doctor (Dr. Bucha, of course) who was investigating a series of helicopter accidents.  The phenomenon is when someone gets dizzy or confused when exposed to flashing or strobing lights at between 1 and 20 Hz – in the case of the helicopter accidents, the rotor blades of the helicopter caused the sunlight to  strobe in the eyes of the pilots, causing them to lose control of the craft.  Dr. Bucha discovered that the strobing could cause flashes of light at the same frequency of brain waves, causing symptoms of epilepsy.

Not surprisingly, the Bucha Effect has also been refined and formulated into a crowd control device, and has been considered for non-lethal weaponizing.  You’re not surprised, right?

From a paper called The Bradford Non-Lethal Weapons Research Project (BNLWRP) – it’s a PDF link:

The U.S. military has funded development of various ‘dazzlers’ or ‘illuminators’ such as the Saber 20335, the Hinder Adversaries with Less-than-lethal Technology (HALT) system, and the Laser Dissuader all of which use red diode lasers36 to temporarily blind or obscure vision. The manufacturers of the Laser Dissuader also produce the LazerShield, which incorporates a red diode laser on a plastic shield and is designed for use in law enforcement for incapacitating prisoners.  Future plans for the HALT include the capability for dual red and blue wavelengths that flicker off and on to mitigate filtering by single-wavelength goggles.

The U.S. Government also funded a project to produce the Laser Dazzler38, which uses a random flashing green laser. There are concerns, however, over eye safety in relation to these devices.  A similar system under development by the U.S. Marine Corps Joint Non-Lethal Weapons Directorate (JNLWD)40 is the Veiling Glare Laser, which uses violet light to cause the human eye to fluoresce so that the subject can see only glare.  Some scientists are uncertain as to both the effectiveness and safety of using this technique.  So far it has only been tested on cadaver lenses and its potential for eye damage remains unclear.

Again, why can’t we cure cancer?

3 COMMENTS

  1. I found your website because I was using search engine to look for answers to something that happened to me the other day and again today. I was driving my truck with some paperwork on the dash in front of me. The reflection in the windshield along with the flashing of sunshine through the trees set it off. First it was a “high” or moment of euphoria, then dizziness and finally a blur, or near black out. I braked and went for the shoulder of the road. My focus was on the reflection of the paperwork, so I tossed it into the backseat, and seconds later it was over. It gave me a slight head ache and of course I was afraid that I might be having a stroke or something. Freaked in Texas

    • WOW! Freaked in Texas, first and foremost, I’m so glad you’re okay! That is most important.

      I would recommend just getting it checked out by your doctor immediately. I suppose that it’s not entirely impossible that a direct reflection into the eyes at a certain magnitude would cause a reaction that strong. It sounds like it was very bright! I am certainly not a doctor, let’s just get that out there – but I feel like you should just check in with yours.

      Make sure to post back and let me know what happened and what your doc thinks!

  2. I found your site because of something that happened at work and a co-worker was
    searching the effects of light. Another co-worker shined a laser light in both of my eyes
    yesterday within inches of my eyes. I did get a sick feeling, light headed and because I have been diagnosed with chronic migraines, I knew I needed to go home and go to bed.

    Today my right eye still feels spasm like and the right temple (where I have my migraines)
    hurts pretty good. It hurts all the way down to my shoulder. I take Topomax once a day
    to prevent migraines, but somedays I am very sensitive to lights and or certain noises.
    Sometimes it is a certain mixture of noises. What is your take on this? Thanks

Comments are closed.